Why and how Narcan is used
“I tell people ‘You were blue and when I say blue I mean blue,’” Kelsey Crosdale said. “‘You were dying, if not real close to dead.’” Kelsey Crosdale, an EMT, only has that conversation with those who manage to “come back” and survive their opioid overdose.
Opioids are a specific type of drug that acts on the nervous system to ultimately relieve pain. They are often abused and sometimes deadly. In many cases it only takes one, yes, one pill, to get high and addicted to opioid-based drugs and overdosing is not uncommon.
When medical providers arrive to the scene of an overdose, they have to think fast.
“The person is usually not breathing or breathing very very slowly,” Crosdale said. “If they have a pulse, that is when I will secure IV access, give the medication, and usually they come back and breath on their own.”
That medication Crosdale is referring to is Narcan and it is reversing lethal opioid overdoses across the country.
Narcan Nasal Spray was formulated and is distributed by Adapt Pharma in Radnor, PA. Photo by: Emily Rowan
According to the Journal of Drug abuse, “Naloxone hydrochloride is a generic, non-narcotic opioid antagonist that blocks the brain cell receptors activated by opioids. It is a fast-acting drug that, when administered during an overdose blocks the effects of opioids on the brain and restores breathing within two to three minutes of administration.”
“The goal is to reverse the effects of the drug as soon as possible,” Crosdale said.
With three main ways to distribute Narcan, Crosdale says through an IV is the quickest and most effective.
“It’s an intravenous access and given through a pre filled syringe,” Crosdale said. “There’s also auto injectors and an intranasal which turns into a mist and put up each nostril.”
In April 2016, the Cabrini community lost a student to a suspected drug overdose. The suspected overdose happened off of the college’s campus at a house in West Conshohocken. According to a report by NBC Philadelphia, an “officer administered [the] anti-overdose drug naloxone and performed CPR but the man didn’t respond and medics pronounced him dead on the scene.”
Unfortunately for this Cabrini student, the life-saving drug naloxone, also known by the brand name Narcan, was unable to revive him. The Cabrini community lost a strong student-athlete, a friend to many and a young man who had a lot of potential.
It is a phenomenal drug, it is a phenomenal counter agent to reverse the opioid [overdose],” Radnor police lieutenant Andrew Block, commander of the special operations division which includes the drug task force, said.
Kelly Day is grateful for the lifesaving drug which wound up saving her daughter’s life. About four years ago Day’s daughter, Sam, overdosed on heroin and was unresponsive.
“I got a phone call one night from Sam’s friend around 10:30 at night,” Day said. “I remember it like it was yesterday.”
‘Sam’s not breathing, I can’t wake her up,’ the friend frantically said over the phone.
“Did you call an ambulance?” Day asked.
Sam’s friend said no.
Day arrived to the scene to see her daughter lying with her eyes rolled back.
“When I got there I called back 911 and I was able to keep her alive and give her CPR until the ambulance got there, which is something no parent should ever, ever have to do — give their child CPR,” she said.
“We got her to the hospital and they shot her with the Narcan… which is a drug that puts you into instant detox,” Day said.
Officer James McCans, the Director of Emergency Medical Services for Haverford Township, says Narcan is being used almost every other day on the scene of overdoses in Delaware County.